Vermont, 2017

Hail and Damaging Winds in Vermont, May 31, 2017

May 31, 2017 · NWS BTV · 14 events in 8 counties and zones

An unseasonably cold upper atmospheric air mass with lots of wind energy interacted with a marginally unstable air mass and mid-atmospheric disturbance to produce thunderstorms in eastern NY that intensified as they moved across Vermont during the afternoon of May 31st. Scattered wind damage occurred as well as some reports of hail up to 1 inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An unseasonably cold upper atmospheric air mass with lots of wind energy interacted with a marginally unstable air mass and mid-atmospheric disturbance to produce thunderstorms in eastern NY that intensified as they moved across Vermont during the afternoon of May 31st. Scattered wind damage occurred as well as some reports of hail up to 1 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 1:23 PM EST, 27 minutes earlier.

Area forecast discussion, May 31, 1:23 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
223 PM EDT Wed May 31 2017

.SYNOPSIS...
A large upper level low pressure system with several weak
disturbances will bring scattered thunderstorms this
afternoon ending this evening. A few thunderstorms could
contain hail and strong gusty winds, along with dangerous cloud-
to-ground lightning. Shower activity will be more limited
Thursday and Friday as drier low- level air moves in from the
west, with showers mainly confined to the northern mountains.
Temperatures will be near to slightly below normal through the
next 3 to 5 days.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 222 PM EDT Wednesday...A severe thunderstorm watch is in
effect until 9 pm.

Thunderstorms have developed in northern NY and extreme NW VT
early this afternoon and are expected to move to the east
through the early evening hours. A few storms will have hail up
to 1.5" diameter and wind gusts over 60 mph.

Deep-layer south to southwest flow will prevail across the
North Country, driven largely by cyclonic flow regime around
broad mid-tropospheric low centered southwest of James Bay. The
mean SW flow in 500-300mb layer remains 70-80kts from the Ohio
Valley newd across NY/VT. RAP shows widespread sfc- 6km shear
values of 40-50kts from BTV south and east this afternoon. We
have had boundary layer destabilization with partly sunny
conditions leading to SBCAPE values of 1000-2000 J/kg in the
Champlain Valley (per latest RAP). Storms moving into the
Champlain Valley now will roll ewd at 30-35kt across the
Champlain Valley and the remainder of Vermont during the
afternoon hrs. Shear magnitude/vectors are sufficient for
organized updrafts, and expect numerous mergers leading to
multicellular clusters with possible small-scale bows. A few
storms will likely reach severe limits, especially from the
Champlain Valley ewd. Bulk of severe activity should coincide
with peak daytime heating, mainly 18-22Z before shifting ewd
into NH. Highs today generally in the low-mid 70s. Will again
see some breezy conditions with moderately strong p-gradient in
place, with gusts to 30 mph expected in the Champlain Valley,
and swly gusts to 30 mph in the St. Lawrence Valley.

Should see conditions relatively quiet tonight, with just a
chance of some lingering/isold -SHRA overnight. Will see a bit
of a westerly wind shift with some lowering of 2-m dewpoints
into the mid-upr 40s overnight. Combined with continued W-SW
winds 5-10 mph and boundary layer winds over 20 knots, not
anticipating much in the way of fog. Overnight lows generally
in the upr 40s to lower 50s.

Thursday should be a drier day overall with dewpoints falling
thru the 40s. May see a bit of shallow instability and fair
weather cumulus leading to isold showers along the intl
border/nrn mtns during the aftn hrs, as mid-level low rotates
ewd across Quebec. Have accounted for this with low PoPs
(20-30%) along the nrn border. Temperatures will be a bit cooler
than expected highs on Wednesday, generally 62-67F across nrn
NY, and in the 65-70F range for the valleys of VT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 330 AM EDT Wednesday...Energy with the upper level trough
will be tracking through the North Country during the overnight
hours so some isolated showers can't be ruled out overnight. The
showers should be concentrated in the higher terrain as we sit
in northwest flow. Those mountain showers will continue into
the afternoon as flow remains cyclonic heading into the weekend.
Cold air advection will bring below normal temps on Friday as
850mb temps drop to near 0C. This supports temps in the upper
50s to low 60s for highs on Friday and lows in the low to mid
40s Thursday night and in the mid to upper 40s Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 345 AM EDT Wednesday...Heading into the weekend expect
mostly quiet conditions on Saturday as high pressure builds in
briefly. Temps should be fairly seasonable in the upper 60s
during the day with lows overnight in the upper 40s to near 50.
Then as we come out of the weekend and robust upper level low
pressure system will bring widespread showers to the region
Sunday night into Monday morning. We should get a brief lull
sometime during the evening Monday before a secondary shot of
energy brings additional showers on Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday....Mainly VFR through the period except
locally MVFR/IFR in and near thunderstorms lasting about an
hour sometime between 18z- 23Z and mainly from PBG-BTV south and
east. A few storms will be strong to severe with hail up to
1.5" and strong gusty winds up to 50kts, but confidence not high
enough to include in any particular terminal. Brief heavy
rainfall is also possible. Highest tstm threat time at BTV will
be 19-21Z, and will include threat of cloud- to- ground
lightning. Winds generally S around 10kts, except 10-15kts with
gusts to 25kts at BTV, and SW gusts to 25kts possible at MSS.

Could be some lower clouds early Thursday just after sunrise as
fair weather cumulus starts to develop.

Outlook...

Thursday Night: VFR. Slight Chance SHRA.
Friday: VFR. Chance SHRA.
Friday Night: VFR. Chance SHRA.
Saturday: VFR. Slight Chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR/MVFR. Chance SHRA.

&&

.MARINE...
Lake wind advisory in effect for south winds 15-25kts,
increasing to 20-30kt this afternoon. This will build waves to
2-4 feet by this afternoon, highest across the north end of the
broad lake. Will likely see winds continue from the south
15-25kts through at least the first half of tonight.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos/Sisson
NEAR TERM...Banacos/JMG/Sisson
SHORT TERM...Deal
LONG TERM...Deal
AVIATION...Banacos/Sisson
MARINE...Team BTV
Hazardous weather outlook, May 31, 2:16 AM EST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
316 AM EDT Wed May 31 2017

NYZ028>031-034-035-VTZ001>012-016>019-010730-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
316 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected to develop near the northern
Adirondacks early this afternoon, before tracking eastward across the
Champlain Valley and the remainder of central and eastern Vermont
during the mid to late afternoon hours. A few strong to severe
thunderstorms are expected to develop, containing hail, strong winds,
and brief heavy downpours. Dangerous cloud-to-ground lightning, of
course, is always a threat with thunderstorms as well.

Those with outdoor plans this afternoon into early this evening are
advised to stay tuned to the latest forecasts and possible warning
information as the day progresses.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-010730-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
316 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for the St. Lawrence Valley of northern
New York.

.DAY ONE...Today and Tonight.

There is a slight chance of thunderstorms across the St. Lawrence
Valley, mainly late this morning into early this afternoon. The
stronger thunderstorm activity is expected to remain east of the
area, but brief heavy downpours and dangerous cloud-to-ground
lightning is possible with any thunderstorms that do develop in the
area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BANACOS

In the hours before

Special weather statement, May 31, 9:08 AM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service BURLINGTON VT
1008 AM EDT Wed May 31 2017

NYZ028-031-034-035-VTZ001>012-016>019-311800-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-
Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Plattsburgh, Dannemora, Lake Placid,
Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans,
Newport, Island Pond, Burlington, Johnson, Stowe, St. Johnsbury,
Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland,
Springfield, White River Junction, Enosburg Falls, Richford,
Underhill, Bristol, Ripton, East Wallingford, and Killington
1008 AM EDT Wed May 31 2017

...STRONG TO LOCALLY SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON...

Scattered thunderstorms are expected to develop from the eastern
Adirondacks east into Vermont this afternoon and early evening. A
few of the storms will likely trend strong to possibly severe. The
greatest threat of severe weather will be from 200 pm to 700 pm
with large hail and locally damaging wind gusts a distinct
possibility in the strongest storm cores. Dangerous cloud to
ground lightning is also expected. Those with outdoor activities
planned this afternoon should keep abreast of the latest weather
conditions and prepare to quickly take shelter should threatening
weather approach.

JMG
Special weather statement, May 31, 1:05 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Burlington VT
205 PM EDT WED MAY 31 2017

NYZ028-035-VTZ001-002-005-016-017-311845-
Eastern Clinton-Eastern Essex-Western Franklin-Grand Isle-Eastern
Chittenden-Western Chittenden-Eastern Franklin-
205 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHERN GRAND ISLE...NORTHERN CHITTENDEN AND
FRANKLIN COUNTIES...

At 203 PM EDT, radar indicated a developing line of strong
thunderstorms were located along a line extending from 14 miles
north of Richford to near Keeseville. Movement was east at 75 mph.

Small hail and winds in excess of 40 mph are possible with these
storms.

Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Enosburg Falls, Franklin, Winooski, Montgomery Center,
Westford, Montgomery, Colchester, Essex Junction Village, St. Albans
City, Fairfax, Sheldon, Georgia, Enosburg, St. Albans Town,
Keeseville and Enosburg Falls Village.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Boaters on
Lake Champlain should seek safe harbor immediately.

LAT...LON 4501 7256 4482 7254 4478 7258 4480 7261
      4479 7274 4469 7280 4471 7285 4465 7290
      4465 7293 4458 7286 4447 7313 4441 7355
      4451 7356 4502 7289
TIME...MOT...LOC 1803Z 253DEG 64KT 4518 7266 4450 7358

JMG
Local storm report, May 31, 1:45 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
245 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 ESE PERU              44.56N  73.45W
05/31/2017  M0.50 INCH       CLINTON            NY   COCORAHS

&&

EVENT NUMBER BTV1701933

NASH

The radar

The Burlington radar (KCXX), 5 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Chittenden

When
May 31, 1:50 PM EST
Where
Chittenden County, 3.03 mi WNW of Colchester
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.540, -73.210

One inch diameter hail reported at Colchester PD.

Thunderstorm Wind, Chittenden

When
May 31, 1:50 PM EST to 1:52 PM EST
Where
Chittenden County, 0.69 mi N of Colchester
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.540, -73.150

Tree and large branches down along East Rd.

Thunderstorm Wind, Chittenden

When
May 31, 2:25 PM EST
Where
Chittenden County, 0.85 mi NE of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.410, -72.990

Several trees and wires down on utility lines in Richmond.

Thunderstorm Wind, Washington

When
May 31, 2:35 PM EST
Where
Washington County, 1.21 mi SE of Duxbury
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.320, -72.730

Large branches downed power lines and transformer along Route 2 between Waterbury Center and Middlesex. Tree down along Interstate 89 as well.

Thunderstorm Wind, Lamoille

When
May 31, 2:40 PM EST
Where
Lamoille County, 1.2 mi NW of Stowe
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.480, -72.700

A few trees down along Route 108 near Town Farm Lane.

Hail, Caledonia

When
May 31, 2:52 PM EST
Where
Caledonia County, 3.04 mi NW of Hardwick
Measured
1 in hail
Reported by
Public
Coordinates
44.526, -72.420

Quarter size hail reported.

Hail, Addison

When
May 31, 2:54 PM EST
Where
Addison County, 2.56 mi SE of Chipmans Pt
Measured
1 in hail
Reported by
Public
Coordinates
43.770, -73.340

Quarter size hail reported.

Hail, Caledonia

When
May 31, 3:05 PM EST
Where
Caledonia County, 1.2 mi SE of East Hardwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.510, -72.280

Quarter size hail reported.

Thunderstorm Wind, Rutland

When
May 31, 3:23 PM EST
Where
Rutland County, 2.04 mi NE of Castleton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.640, -73.150

Trees down on Hubbarton Road.

Hail, Caledonia

When
May 31, 3:33 PM EST
Where
Caledonia County, Passumpsic
Measured
0.75 in hail
Reported by
Post Office
Coordinates
44.380, -72.030

Dime size hail reported.

Thunderstorm Wind, Caledonia

When
May 31, 3:35 PM EST
Where
Caledonia County, 2.47 mi E of St Johnsbury Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.470, -71.950

Trees down on Severance Hill road.

Thunderstorm Wind, Caledonia

When
May 31, 3:43 PM EST
Where
Caledonia County, 1.63 mi ENE of West Waterford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.380, -71.920

Trees down along Route 18.

Thunderstorm Wind, Essex

When
May 31, 3:50 PM EST
Where
Essex County, 0.49 mi W of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.430, -71.890

Trees down on roadway.

Hail, Windsor

When
May 31, 4:30 PM EST
Where
Windsor County, 1.47 mi NNW of Wilder
Measured
1 in hail
Reported by
Department of Highways
Coordinates
43.700, -72.330

Quarter size hail near the Hartford town line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690784, 690786, 690787, 690801, 690803, 690789, 690788, 690791, 690805, 690792, 690793, 690794, 690796, 690800.